Montana, 2008

Damaging Wind in Montana, July 7, 2008

July 7, 2008 · NWS GGW · 1 event in 1 county or zone

A fast moving shortwave trough triggered a few thunderstorms late this evening over north central Montana. One of these storms became severe and passed through southern Phillips County resulting in severe straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A fast moving shortwave trough triggered a few thunderstorms late this evening over north central Montana. One of these storms became severe and passed through southern Phillips County resulting in severe straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 7:59 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 7:59 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
859 PM MDT MON JUL 7 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
CURRENT FORECAST LOOKS ON TRACK WITH A FEW SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH AN UPPER DISTURBANCE CURRENTLY
UPSTREAM IN SOUTHERN ALBERTA THAT APPEAR TO BE HEADED OUR WAY FOR
TONIGHT. CURRENT POPS AND PLACEMENT OF THEM LOOK GOOD. MAIN THRUST
OF THE UPDATE THIS EVENING WILL BE TO GET RID OF THE LAKE WIND
ADVISORY WHICH WILL BE ALLOWED TO EXPIRE AT 9 PM AS WIND HAS
ALREADY ABATED.

PREVIOUS DISCUSSION...
AFTERNOON OBSERVATIONS REVEAL THE COLD FRONT HAS CLEARED THE CWA
WITH SOME SCATTERED -SHRA NOTED JUST NORTH OF THE CANADIAN BORDER
UNDERNEATH A MID LEVEL COLD POCKET. THE TRAILING EDGE OF THIS
FRONT IS EXPECTED TO BRIEFLY RETURN NORTH THIS EVENING AHEAD OF AN
IMPULSE NOW CROSSING THE LOWER CANADIAN ROCKIES. COMBINE THIS
BOUNDARY WITH THE LEFT EXIT REGION OF AN UPPER JET MAX DIRECTLY
OVER THE LOCAL AREA AND SUFFICIENT LIFT FOR SOME PRECIP LOOKS
REASONABLE. ALL MODELS LATCH ONTO THESE FEATURES AND AGREE IN AT
LEAST SOME QPF TONIGHT. FORECAST SOUNDINGS LOOK MOSTLY SUPPORTIVE OF
JUST SHOWERS...BUT SOME ELEVATED CAPE IS AVAILABLE FOR ISOLATED
THUNDER. OTHERWISE...THE LAKE WIND ADVISORY LOOKS GOOD TO EXPIRE
THIS EVENING AS MIXING CEASES. HEREAFTER THE UPPER FLOW REMAINS
NORTHWESTERLY AS THE SURFACE BOUNDARY MEANDERS OVER THE REGION. NO
DEFINITIVE S/W TROFS ARE EVIDENT CLOSE TO HOME DURING THIS
TIME...SO INHERITED DRY FORECAST WAS MAINTAINED. MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GOING FORECAST LOOKS TO BE IN GOOD SHAPE...THEREFORE NO CHANGES
WERE MADE. FAST MOVING JET IS IN PLACE ACROSS SOUTHERN CANADA
THURSDAY NIGHT INTO SATURDAY. THE AIRMASS LOOKS DRY WITH A COLD
FRONTAL PASSAGE FRIDAY SO ANY SHOWERS LOOK BRIEF. JAMBA

PREVIOUS DISCUSSION...
A WEAK UPPER RIDGE IN ZONAL FLOW ALOFT WILL BRING A DAY OF WARMER
TEMPERATURES INTO EASTERN MONTANA ON THURSDAY. THEN...A STRONG BUT
MAINLY DRY COLD FRONT HITS THE FORECAST AREA THURSDAY NIGHT. AT
THE SAME TIME...AN UPPER LOW MOVES INLAND FROM THE PACIFIC AND
TRACKS ACROSS BRITISH COLUMBIA ON THURSDAY AND REACHES
SASKATCHEWAN BY FRIDAY MORNING. THIS WILL BRING AN UPPER TROUGH
ACROSS MONTANA ON FRIDAY. MOST OF THE RAIN WITH THIS SYSTEM WILL
STAY UP IN CANADA BUT THE COMBINATION OF STRONG UPPER LEVEL
DYNAMICS AND BAROCLINIC ZONE OVER EASTERN MONTANA SHOULD BE ENOUGH
TO TOUCH OFF A THUNDERSTORM OR TWO ON FRIDAY.

AFTER THE LOW EXITS SASKATCHEWAN LATE FRIDAY...EACH MODEL KEEPS AN
UNSETTLED WEATHER PATTERN OVER THE AREA. HOWEVER...THEY HAVE
DIFFERENT TIMING OF SHORTWAVES IN WHAT APPEARS TO BE QUASI-ZONAL
FLOW ALOFT. THE DEEP UPPER LOW THE ECMWF ADVERTISED LAST NIGHT
FOR EARLY NEXT WEEK HAS DISAPPEARED INTO A SHALLOW BUT VIGOROUS
SHORTWAVE FOR SUNDAY WHILE THE GFS BRINGS IT THROUGH ON SATURDAY.
GIVEN THE UNCERTAINTY OF THE MODELS BEYOND FRIDAY...WILL
BROADBRUSH A SLIGHT CHANCE OF THUNDERSTORMS FOR NOW. FORRESTER

&&

.AVIATION...
A DISTURBANCE IS EXPECTED TO DROP INTO THE AREA FROM SOUTHERN
ALBERTA LATER TONIGHT BRINGING SOME SHOWERS AND AN ISOLATED
THUNDERSTORM...OTHERWISE VFR CONDITIONS ARE EXPECTED. NORTHWEST
WINDS THIS AFTERNOON ARE EXPECTED TO BECOME LIGHT AND VARIABLE FOR
THE MOST PART TONIGHT (EXCEPT NEAR ANY SHOWERS). THEN THEY SHOULD
INCREASE A BIT TUESDAY TO 10-15 KTS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 7, 2:07 AM MST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT MON JUL 7 2008

MTZ017-022-023-080900-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
307 AM MDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT FROM 9 AM
THIS MORNING UNTIL 9 PM THIS EVENING. NORTHWEST WINDS OF 20 TO 25
MPH TODAY WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 7, 10:40 PM MST
Where
Phillips County, 13 mi ENE of Zortman
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.992, -108.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100448.